MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. TRUE DILATATION BALLOON VALVULOPLASTY CATHETER; TRUE DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. TRUE DILATATION BALLOON VALVULOPLASTY CATHETER; TRUE DILATATION CATHETER
Catalog Number 0264513
Medical Device Problem Codes Break (1069); Deflation Problem (1149); Aspiration Issue (2883)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 06/01/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported to date for this lot number and failure mode.Visual/microscopic inspection: the balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 26 mm x 4.5 cm balloon.The balloon pleats were folded.Upon further inspection of the device, a complete circumferential break was noted to the outer catheter under the strain relief.It should be noted that the inner polyimide was not returned kinked, however, during evaluation it became kinked while handling the device.No other anomalies were noted to the catheter.Functional/performance evaluation: the patency of the guidewire lumen was tested using an in-house.035¿ guidewire and passed without issue.Further functional testing could not be completed due to the break in the catheter.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: a visual inspection found a completed circumferential break in the outer catheter under the strain relief.Further functional testing could not be completed due to the break.Therefore, the investigation is confirmed for a break in the catheter shaft, and is inconclusive for the deflation issue and aspiration issue, as the device was not able to be fully tested.It is possible that the break in the catheter shaft contributed to the aspiration and deflation issues.However, the definitive root cause for the reported and identified issues could not be determined based upon available information.It is unknown whether procedural issues during device preparation contributed to the event.Labeling review: the current instructions for use (ifu) states: warnings and precautions: never use force when advancing or retracting intravascular device without first angiographically determining cause for any resistance.Using force may damage catheter or cause injury to the patient (such as vessel perforation).Do not exceed maximum inflation pressure indicated on label.Excess inflation pressure can cause balloon rupture and the inability to withdraw catheter through introducer sheath.Withdrawing balloon through introducer sheath may damage balloon.Balloon deflation and catheter removal: deflate balloon by drawing vacuum on the = 50 cc inflation device.Use fluoroscopy to visually confirm that balloon has fully deflated prior to withdrawing catheter.While maintaining negative pressure and guidewire position, withdraw deflated device over the guidewire and out through introducer sheath.Use of a gentle clockwise twisting motion may be used to help withdraw balloon through introducer sheath.If unusual resistance is met when attempting to withdraw balloon, position balloon in anatomical position in which it can be inflated safely.Partially inflate balloon and then deflate it.Balloon re-folding can be observed under fluoroscopy.Use of recommended contrast concentration will facilitate fluoroscopic visualization of balloon re-folding.If balloon will not pass through introducer sheath for removal, remove balloon and sheath as a single unit.(b)(4).The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during preparation for an aortic valvuloplasty procedure the balloon allegedly had difficulty deflating.Reportedly, the balloon allegedly was also aspirating air during the deflation attempt.Another balloon was used to perform the procedure.There was no patient contact.

Brand Name
TRUE DILATATION BALLOON VALVULOPLASTY CATHETER
Common Device Name
TRUE DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6678002
Report Number2020394-2017-00749
Device Sequence Number2060224
Product Code OZT
UDI-Device Identifier00801741096631
UDI-Public(01)00801741096631(17)190531(10)GFAQ4100
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K150667
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,user faci
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/29/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2019
Device Catalogue Number0264513
Device Lot NumberGFAQ4100
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/06/2017
Initial Report FDA Received Date06/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1